Thyrotoxicosis after massive triiodothyronine (LT3) overdose: a coast-to-coast case series and review

Article Details

Authors
Zhiheng H He MD, PhD, Yan Li MD, Nitin Trivedi MD, Sabrina Gill MD, James V Hennessey MD

Article Type
Review

DOI
10.7573/dic.2019-8-4

Related Articles

Article Page

Abstract

Excessive exogenous thyroid hormone ingestion may lead to severe thyrotoxicosis and cause potential harm. We have reviewed the literature and suggested that thyroid hormone supplementation should not be used to alleviate nonspecific complaints in patients with normal endogenous thyroid function. Failure to do so may cause serious harm, as demonstrated in one of the cases described here. In addition, treatment based on symptom relief only without biochemical measure may lead to overmedication – as reported from academic hospitals both in Canada and the United States. Given the risk of severe thyrotoxicosis from potential compounding errors, pharmacies providing a compounding service should be subject to more rigorous monitoring by the food and drug administration. Clinicians should also use local biochemical markers when titrating thyroid hormone supplements even though the normal thyroid function reference range has its limitation, failure to do so may result in iatrogenic thyrotoxicosis.

Keywords: compounding, hyperthyroidism, hypothyroidism, LT3, iatrogenic, thyrotoxicosis, triiodothyronine.

Citation: He ZH, Li Y, Trivedi N, Gill S, Hennessey JV. Thyrotoxicosis after massive triiodothyronine (LT3) overdose: a coast-to-coast case series and review. Drugs in Context 2020; 9:2019-8-4. DOI: 10.7573/dic.2019-8-4

Contributions: All authors contributed equally to the preparation of this review. All named authors meet the International Committee of Medical Journal Editors (ICMJE) criteria for authorship for this article, take responsibility for the integrity of the work as a whole, and have given their approval for this version to be published.

Disclosure and potential conflicts of interest: The authors declare that they have no conflicts of interest relevant to this manuscript. The International Committee of Medical Journal Editors (ICMJE) Potential Conflicts of Interests form for the authors is available for download at https://www.drugsincontext.com/wp-content/uploads/2019/12/dic.2019-8-4-COI.pdf

Acknowledgments: None.

Funding declaration: There was no funding associated with the preparation of this article.

Copyright: Copyright © 2020 He ZH, Li Y, Trivedi N, Gill S, Hennessey JV. https://doi.org/10.7573/dic.2019-8-4. Published by Drugs in Context under Creative Commons License Deed CC BY NC ND 4.0, which allows anyone to copy, distribute, and transmit the article provided it is properly attributed in the manner specified below. No commercial use without permission.

Correct attribution: Copyright © 2020 He ZH, Li Y, Trivedi N, Gill S, Hennessey JV. Published by Drugs in Context under Creative Commons License Deed CC BY NC ND 4.0.

Article URL: https://www.drugsincontext.com/thyrotoxicosis-after-massive-triiodothyronine-(lt3)-overdose:-a-coast-to-coast-case-series-and-review/

Correspondence: James V Hennessey, MD, Division of Endocrinology, Diabetes, & Metabolism, Department of Medicine, Beth Israel Deaconess Medical Center, Harvard Medical School, 330 Brookline Avenue, Boston, MA, 02215, USA. jhenness@bidmc.harvard.edu

Provenance: invited; externally peer reviewed.

Submitted: 27 August 2019; Peer review comments to author: 5 September 2019; Revised manuscript received: 6 December 2019; Accepted: 6 December 2019; Publication date: 15 January 2020.

Drugs in Context is published by BioExcel Publishing Ltd. Registered office: Plaza Building, Lee High Road, London, England, SE13 5PT.

BioExcel Publishing Limited is registered in England Number 10038393. VAT GB 252 7720 07.

For all manuscript and submission enquiries, contact the Editor-in-Chief gordon.mallarkey@bioexcelpublishing.com

For all permissions, rights, and reprints, contact David Hughes david.hughes@bioexcelpublishing.com

Download free full text PDF